Tuesday, October 2, 2007

The taste of Pamidronate

I had my infusion at the cancer center of pamidronate last Friday, four days ago. When I pushed back the recliner as I watched the clear drip, drip, drip that is supposed to help strengthen my bones in preparation for my future craniocervical fusion, the burning taste of the chemical leached into the back of my mouth and throat. I know the sensation well, as I've felt it several times when being infused with contrast for an MRI or CT scan.

Today, I still have this taste all the way down my esophagus. A sort of slightly-burning presence and a bitter flavor that is not sensed by the taste buds in my mouth, but absorbed into my brain through the esophagus. In other words, I can't taste the chemical on my tongue or inside my mouth, but it's a taste that is powerfully present nonetheless. It creates an ever-present nausea, as well.

I just called the nurse and asked her, and she is going to question the doctor and get back to me. I imagine it is normal, but always think it's good to make sure.

2 comments:

Scott said...

Hey, is that what the contrast is called for CTs? I love that stuff! If it is the stuff that makes your whole body really hot. Whenever they push that stuff for my CTs, I never taste it. But I totally know what you mean by the taste that isn't real, but is very disturbing! Have you had any kind of hep lock or central line put in? I had a CVC into my inferior vena cava, and they had to check blood return on that almost every day. That "taste" that flooded my mouth made me sick every time, but now I don't remember it well enough to describe it as more than an overpowering iodine taste.

Ugh! Medicine! Ain't it grand?! I hope the taste doesn't bother you too much!

By His Grace said...

Hey Scott...no, pamidronate is different, it is the treatment for people with bone cancer (or maybe other cancers which go on to affect bones). I am not dx'd with cancer, only have "monoclonal gammopathy" which is a pre-condition to multiple myeloma, which we have to test for every six months.

The pamidronate is being given to me now because I have osteoporosis and my NY surgeon wants me to have every chance I can to have a successful fusion, so he ordered six months of this infusion.

Yeah, the stuff they give you for CTs also briefly makes you feel like you peed your pants, right? Yuck!

The nurse called back and said that is probably not pamidronate I'm tasting. She said the doctor said the med. can make my taste ultra sensitive, so I may be tasting other meds, like the Lidoderm patch. We are certainly affected by all of these things that are supposed to help us. Sometimes headin' back up into the mts. and not taking any meds and never seeing another doctor sounds mighty good!

thanks for reading and writing.
BHG